CSN Login
Members Online: 14

Effexor and Tamoxifen

JuJuBeez's picture
JuJuBeez
Posts: 332
Joined: Apr 2010

I'm sorry if these questions have been brought up before...

I just started using Effexor (75 mg) and Tamoxifen (20 mg) a month or so ago. I had been using Zoloft (50 mg) for anxiety, but had to switch to Effexor when I started the Tamoxifen. I feel like I'm going to jump out of my skin and clobber someone, or cry them to death. I did call the onc office yesterday and talked to the nurse. She suggested that I take the Effexor at night because it's making me really sleepy during the day. At least I think it's the Effexor making me sleepy. Then she said to call back if I don't feel better in a few days. In a few days I may in jail or in a padded room! Or both! ha ha

How do I know what symptoms go with which medicine? Last week was my first period since starting Tamoxifen, and I had a migraine every day. I figured that was the hormone change. Am I turning bi-polar? Do I just need time to adjust? Will my hair ever be dry again? Will I ever be my 'old' self who never shed a tear in front of anyone, but now has to run to the restroom at work? I'm feeling like I'm cracking up. Not that I'm wishing there's anyone else out there that feels this way, I'm just guessing I'm not the only one with adjustment issues. I am going to go back to kickboxing class tonight. I figure hitting something will make me feel much better. Chocolate and booze aren't helping! :-)
I admit I'm a control freak, and this seemingly loss of control over my emotions is frustrating.

Thanks for your help ladies. You are the only ones I feel comfortable discussing this with. I feel like people at work ask, but don't REALLY want to know all the details. And that's fine, I get it... I'm just feeling a bit lost lately.

carkris's picture
carkris
Posts: 4523
Joined: Aug 2009

sounds like the effexor has not kicked in, is not a good dose, or doesnt work the same for you . I am not on effexor, but I know different, meds work differently on everyone's chemistry. I did not do as well on zoloft as I do on lexapro, and I take a mini dose. Did your onc prescribe it? I go to someone who is versed in the different ones for my prescription. Ihave heard it helps the hot flashes, hopefully it is just the transition period. But iwould call as you shouldnt have to deal with feeling this way. let us know and I am sure others will write in. Hugs, this too shall pass.

SoftBallMom2
Posts: 55
Joined: Jul 2009

I am on wellbutrion. It helps but I am still really stressed out and still get depressed if I let myself. My doctor has given me a prescription for effexor. She said it would help with the hot flashes I am having with being on tamoxifen. I have not started taking it yet. You have to give it time to start working and if you feel it is not enough they can give you other antidepressents to go with the effexor. You should not have to feel that way when there is medicine that will help you.

JuJuBeez's picture
JuJuBeez
Posts: 332
Joined: Apr 2010

Thanks... I guess I better say something to my doc because I actually started crying in front of someone at work today and I was HORRIFIED! OMG! I have NEVER done anything like that before. This person (a director with the company) had written a snarky comment in an email, and I went downstairs to talk to him about it. I had never spoken to this person before, and I didn't feel the attitude was warranted. I asked him what his tone and intent with the email were, and said that since this was my first communication with him ever, I wanted to give him the benefit of the doubt and not think the worst. We agreed it's hard to interpret the written word. He was trying to be funny in his own stupid way. Well, I didn't like the initial response from him. I felt a bit patronized. Then I got mad, then a few tears started flowing down my cheek. I was wishing that I could be struck dead right there. DAMN! Why in the heck did that have to happen today? I'm still freaked out about it. I bought 2 donuts on the way home and ate both of them. The guy didn't know what to say. He looked at me like I had three heads, or something. I told him to please forgive me, I don't normally act like that, I'm just taking new medicine for cancer treatment and it has me acting all weird. So, I'm sure he thinks I'm really a kook now. I know I do! I don't even want to go to work tomorrow. I want to crawl in bed, pull the covers over my head, and stay there. OMG!!! This has undoubtedly been the worst day of cancer, so far. The physical part of this was pretty uneventful. The psychological side of this has really sucked, I must say!!

carkris's picture
carkris
Posts: 4523
Joined: Aug 2009

I am also thinking, did you transition off the zoloft or go cold turkey onto the effexor, that could make you pretty shakey too. these are not easy meds and are ones you do not go off abruptly.

sal314
Posts: 633
Joined: Jul 2010

I went through very similar experiences. But I didn't start Effexor and Tamoxifen at the same time. It was a good year before I ever went on the Effexor. I believe it was the Tamoxifen that made me feel as though I was "losing it" and "cracking"! That stuff just messes with ya!

Effexor does take awhile to get working. So give it some time. And if you can ride out the first several months on Tamoxifen, it will get better. I think our bodies just really go through a major shift hormonally and it takes time to adjust.

It's great that you are exercising! It's one of the best things you can do to help yourself both physically and emotionally.

Hang in there! Give it a little bit more time. But if it's truly unbareable, don't hesitate to talk to your doctor.

Blessings from one Tamoxifen Crazy Sister to Another!!:),

Sally

Betsy13
Posts: 186
Joined: May 2010

Hi,

After I was Dx with DCIS, my reg. doc. took me off my hormone patch and put me on Effexor (75 mg at night because it makes you sleepy). It worked great for my hot flashes.

Then, I was done with Radiation Treatments and started doing exactly what you're doing. No control. Went back to my reg. doc. and she told me to take 37. mg Effexor in am and continue with the 75 mg at night. She said to do a self-checked in 2 weeks because it can take that long to start working :( I am at 2 weeks now and don't feel much better. I am going to up my am to 75 mg and keep my pm the same and see if that helps.

My onc. told me that with my close follow-up that I didn't need to take tamoxifen. Talk to you onc. about that and see if you really have to take it. My follow up is a MRI and mammogram every 6 months for the first 2 years and then alternating MRI and mammogram every 6 months for the next 3 years, a total of 5 years. They said that between the two tests, if anything started growing, they would catch it. I had a second opinion and that onc. told me the same thing.

One of the MAJOR side effects with Tamoxifen is HOT FLASHES...

Hope this helps,
Betsy

Pinkpower's picture
Pinkpower
Posts: 437
Joined: Jun 2010

So glad to read that Im not going crazy to think it is the Tamoxifen thats making me so moody. Yesterday all of a sudden I got so sad and angry, I know some of it had to do with the fact that I am now unemployed and trying to pay bills from one salary is very hard and depressing (unemployment has not kicked in yet) I put myself on a timeout for the rest of the night so that my family doesnt get the blunt of my anger.

VickiSam's picture
VickiSam
Posts: 8417
Joined: Aug 2009

and money from Heaven ...

Love, Courage and Strength to you all ... I believe in Miracles

Vicki Sam

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network